Alert archive / Missouri / Areal Flood Warnings in 2018

Areal Flood Warning 2, NWS Kansas City, MO

March 26, 2018Chariton County, Howard County, Randolph County, Missouri

NWS Kansas City, MO issued this areal flood warning at Mar 26, 2018, 5:14 PM CDT for Chariton County, Howard County, Randolph County, Missouri. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2018, 5:14 PM CDT (22:14 UTC)
Expired
Mar 27, 2018, 5:15 PM CDT
In force
24 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Chariton County, MO, Howard County, MO, Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 147 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 414 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
400 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
414 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Mar 26, 2:14 PM CDT, 3 hours earlier.

Area forecast discussion, Mar 26, 2:14 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
214 PM CDT Mon Mar 26 2018

.Discussion...
Issued at 204 PM CDT MON MAR 26 2018

Isolated flash flooding potential will resume late this evening into
Tuesday morning across areas east of I-35 and south of the Missouri
River. For the remainder of the afternoon and early evening, light
to moderate rain showers and embedded thunderstorms will continue to
affect much of the area as a surface low over eastern Kansas crosses
into northwest Missouri after sunset. While precipitation totals of
less than half an inch are expected with this activity, increased
low level moisture will keep visibilities down to 3 to 4 miles.
This, combined with existing wet roadways, will lead to a slow
commute Monday evening.

Late this evening, a cold front will begin to push through the area
into early Tuesday morning. Elevated thunderstorms are possible
along the boundary, generally forming along I-35, before moving
southeast. MUCAPE values by that time will have mostly diminished,
though marginal values may support the development of small hail as
the cold front continues to push southeast. The main concern will
then take shape as the night progresses, with the potential for
isolated flash flooding as moisture continues to pool ahead of the
frontal boundary. Persistent southwest flow aloft ahead of a
digging mid to upper-level trough over the Southwestern CONUS has
allowed deep moisture fields to advect into the region. This has
ushered in anomalously high PWAT values between 1 to 1.3 inches
across the CWA. The LLJ ahead of the cold front is progged to
position from southwest MO to east central MO. The cold front
should also have a reasonable push as it crosses through the CWA,
while increased MUCAPE values will coincide with the LLJ axis. All
said, the potential for flash flooding appears to be favored
further south, near the I-44 corridor. However, considering the
antecedent conditions from very efficient rainfall this morning,
there remains the potential for at least an isolated flash
flooding threat east of I-35, and south of the Missouri River. The
greatest area of concern is within areas from Louisburg, KS to
Pleasant Hill, continuing to extend northeast into Moberly, where
2 to 4 inches of rainfall fell this morning. An Areal Flood
Warning has been issued for these areas until Tuesday afternoon,
as only minimal additional rainfall totals should present flooding
concerns later tonight.

Rain showers should then taper off late Tuesday morning into Tuesday
afternoon. A brief lull in the active period is expected from late
Tuesday into Thursday. By the late week and into the weekend, off
and on precip chances are expected. Not anticipating as much in
the way of rainfall totals with this activity, as deeper moisture
fields will be well south of the area. Variable temperature trends
are also expected this week, though will see a general cooling
trend heading into the latter half of the week and into the
weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1143 AM CDT MON MAR 26 2018

Light precipitation will persist through the early afternoon
before the next round of scattered rain showers with embedded
thunderstorms commences by the late afternoon. More moderate to
heavy thunderstorm activity is expected along a cold front this
evening, but this activity should stay just south of the terminal
sites. IFR with temporary LIFR ceilings will continue through the
end of the forecast period. Should begin to see some improvement
Tuesday morning, though IFR ceilings look to continue until
Tuesday afternoon as of now.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Mar 26, 4:59 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Mon Mar 26 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Mon Mar 26 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 On and off storms are expected today through late tonight across
the forecast area. Isolated hail up to one inch is possible for areas
south of I-70 and east of U.S. HWY 63.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Storms will diminish late tonight, but the widespread rain will
stick around, with the heavier rainfall shifting south over the I-44
corridor. Rainfall totals between one half of an inch to one and a
half inches may lead to some isolated flooding, especially south of
I-70.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 26, 1:19 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
119 PM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HEAVY RAIN       2 N PLEASANT HILL       38.81N 94.26W
03/26/2018  M3.81 INCH       CASS               MO   NWS EMPLOYEE

            STORM TOTAL AT WFO EAX THROUGH 1 PM CDT.

&&

JW
Local storm report, Mar 26, 3:01 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
301 PM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      MOBERLY                 39.42N 92.43W
03/26/2018                   RANDOLPH           MO   EMERGENCY MNGR

            SEVERAL VEHICLES STALLED OUT UNDER RAIL
            BRIDGE ON ROUTE 63 IN MOBERLY. WATER UP TO
            THE HOOD ON A PICKUP TRUCK.

&&
Local storm report, Mar 26, 3:48 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLOOD            MARSHALL                39.13N 93.20W
03/26/2018                   SALINE             MO   PUBLIC

            DELAYED REPORT, RAILROAD TRACK WASHED OUT
            (TIME UNKNOWN).

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:38 AM CDTSevere Thunderstorm WarningEAXCass37 min
Mar 26, 7:09 AM CDTSpecial Weather StatementEAXJackson36 min
Mar 26, 7:36 AM CDTSpecial Weather StatementEAXLafayette39 min
Mar 26, 8:00 AM CDTFlash Flood WarningEAXCass, Jackson6 hr
Mar 26, 8:25 AM CDTAreal Flood AdvisoryEAXJohnson, Lafayette5 hr
Mar 26, 8:50 AM CDTRiver Flood WarningEAXCass, Henry, Johnson69 hr
Mar 26, 9:06 AM CDTSpecial Weather StatementEAXSaline24 min
Mar 26, 10:27 AM CDTRiver Flood WarningEAXCooper, Saline5 days
Mar 26, 12:07 PM CDTAreal Flood AdvisoryEAXChariton, Howard, Randolph4 hr
Mar 26, 12:22 PM CDTFlash Flood WarningEAXChariton, Howard, Randolph5 hr
Mar 26, 2:12 PM CDTAreal Flood WarningEAXCass, Jackson, Johnson, Lafayette, Saline24 hr
Mar 26, 2:16 PM CDTRiver Flood WarningEAXHoward33 hr
Mar 26, 2:18 PM CDTRiver Flood WarningEAXJohnson, Pettis42 hr
Mar 26, 5:39 AM CDTSpecial Weather StatementEAXMiami36 min

Nearby

Areal Flood Warnings in Missouri, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.